Stages of withdrawal syndrome
1. Acute withdrawal syndrome
Symptoms may appear
... when you reduce the dosage of a medication. If symptoms are severe and do not fade in a few days, they are a sign your reduction in medication was too sudden. You might increase dosage slightly and reduce by a smaller amount next time.
... after you stop a medication. Because your body may not at first recognize the decrease of the drug, you may not recognize withdrawal symptoms for a few weeks or even months.
All medical sources agree: Reinstating the medication (at a reduced dosage) soon after quitting can reduce or eliminate withdrawal symptoms. You can then taper more slowly from that level of medication. The window when reinstatement may work for reducing withdrawal symptoms varies from individual to individual; immediate reinstatement is best. After time passes, it is less likely that reinstatement will help. Reintroducing larger dosages of the drug tends to make symptoms worse.
2. Post-Acute Withdrawal Syndrome
Symptoms may last for weeks, months, or years after you stop. Probably for the majority of people, withdrawal symptoms resolve in a few weeks or months. Others can suffer for years from prolonged withdrawal syndrome.
In prolonged withdrawal syndrome, symptoms come in waves with windows of feeling more normal. Gradually, windows increase in frequency and length. Recovery varies from individual to individual and can take months or years.
Generally, prolonged withdrawal syndrome is not recognized by medicine. You will find very few doctors to diagnose it and still fewer to treat it.